Doc: Big drop in bone density might require meds

Keith Roach
To Your Health

Dear Dr. Roach: I’m a 68-year-old woman diagnosed with osteopenia. My hip T-score is -2.3, and lumbar spine T-score is -1.6. My doctor suggested medication, but I am concerned about side effects. Is this really necessary? Can I safely wait? I am very active, eat a well-balanced diet and take calcium and vitamin D supplements. Three years ago, my scores were -1.3 and -0.1, so this seems a significant change. Also, what medication is best?

N.M.

Dear N.M.: You are right; you have osteopenia, which is defined as a bone density of between -1 and -2.5. Although a fracture can happen with any bone density, the rate of fracture goes up faster at a bone density less than -2.5. But many other factors also affect fracture risk. You can get a better understanding of your fracture risk at shef.ac.uk/FRAX/tool.jsp.

Because your bone density has dropped significantly in three years, I think it isn’t unreasonable to start medication now, or you could get your bone density rechecked soon (e.g., 12 months). Before thinking about medication, I would make sure you are getting enough vitamin D. I see many people still taking the previously recommended 400 units, whereas most authorities now recommend at least 800, and I find that 1,000 or 2,000 is necessary in some people. I obtain vitamin D blood levels for men and women with osteoporosis. Calcium is best obtained through diet, but supplements generally are recommended in those with osteoporosis or at risk for it.

Also, higher-intensity activities are best for bone strength and preventing fractures.

As far as which medication is best, the best evidence for fracture prevention is seen in bisphosphonates, such as alendronate (Fosamax) and ibandronate (Boniva), but these should be re-evaluated after three to five years.Teriparatide (Forteo) and denosumab (Prolia) are used mostly in severe osteoporosis, and raloxifene (Evista) is commonly used in women at higher risk of breast cancer.

Dear Dr. Roach: I have production of phlegm from the chest on an almost continuous basis day and night. The doctors say it is now COPD, and I can handle most aspects, except having to spit every few minutes. Do you have any new remedies?

S.F.

Dear S.F.: Maybe not. Many people find that they can more effectively get rid of the mucus by first using their inhalers (usually albuterol) and then using the stomach muscles to make a deep cough. Drinking plenty of water can help keep the mucus from getting thick and hard to expel. Some people may benefit from inhaled steroids, N-acetyl cysteine (Mucomyst), or the new medication roflumilast.

Email questions to ToYourGoodHealth@med.cornell.edu.